Texas, 2015

Flash Flooding in Texas, May 27, 2015

May 27, 2015 · NWS AMA · 2 events in 2 counties and zones

Slow moving supercell thunderstorms brought heavy rain and flooding to two sections of the Texas Panhandle. One was near Canadian where water covered Highway 83 resulting in it's closure for a period on the evening of the 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Slow moving supercell thunderstorms brought heavy rain and flooding to two sections of the Texas Panhandle. One was near Canadian where water covered Highway 83 resulting in it's closure for a period on the evening of the 27th. The other area was in Armstrong County where some roads were closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 27, 2:20 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, May 27, 2:20 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CDT WED MAY 27 2015

.DISCUSSION...
CONVECTION HAS INITIATED OVER THE NORTHEASTERN TEXAS PANHANDLE.
STORMS WILL DEVELOP QUICKLY AND LIKELY BECOME SEVERE OVER THE FAR
EASTERN PANHANDLES THIS EVENING. VERY IMPRESSIVE SURFACE BASED CAPE VALUES
OF 3000-4500 J/KG ARE PRESENT...AND A MODERATE AMOUNT OF WIND SHEAR...THOUGH
MAINLY OF THE DIRECTIONAL VARIETY. THIS SHOULD BE ENOUGH TO SUPPORT
SEVERE STORMS WITH MAINLY LARGE HAIL AND DAMAGING WIND THE PRIMARY
THREATS...THOUGH A FEW TORNADOES ARE POSSIBLE AS WELL. STORMS WILL BE
SLOW TO MOVE AND HAVE THE POTENTIAL FOR VERY HEAVY RAINFALL. FOR
ADDITIONAL DETAILS ON TODAY'S SEVERE POTENTIAL...SEE MESOSCALE UPDATE
IN PREVIOUS AFD.

THE NEXT ROUND OF SHOWERS AND THUNDERSTORMS COMES TONIGHT AS THE
UPPER LEVEL TROUGH OVER BAJA WILL CONTINUE MOVING INLAND...AND
SHORTWAVE IMPULSES WILL CONTINUE TO MOVE AHEAD OF IT IN GENERALLY
WESTERLY FLOW. THIS WILL KEEP CHANCES FOR SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE PANHANDLES THROUGH SATURDAY. A BIT DIFFICULT
TO PICK OUT THE BETTER CHANCES DURING THIS PERIOD AS THE MAIN FORCING
WILL BE LIKELY TIED TO SHORTWAVE ENERGY THAT HAS YET TO BE RESOLVED
CLEARLY...AND AS SUCH...DID NOT DEVIATE MUCH FROM PREVIOUS FORECAST.
ONE POSSIBILITY ARE THE AFTERNOONS AND EVENINGS OVER THE EASTERN
PANHANDLES AGAIN AS SURFACE CONVERGENCE REMAINS IN PLACE...THOUGH
SOME QUESTION AS TO WHETHER THAT AREA WILL BE IN THE PANHANDLES OR
FURTHER EAST OVER OKLAHOMA. DEWPOINTS IN THE MID-60S ARE EXPECTED TO
REMAIN SIMILAR TO TODAY'S PLACEMENT...AS WELL AS FORECASTED SURFACE
BASED CAPE VALUES UPWARDS OF 2000 J/KG. THIS COULD BE LIMITED THOUGH
BY LEFTOVER CLOUDS FROM ANY CONVECTION THAT FORMS OVERNIGHT TONIGHT.
MOST CLEAR SIGNAL APPEARS TO BE FRIDAY AFTERNOON/EARLY SATURDAY
MORNING AS WHAT IS LEFT OF THE TROUGH MOVES EASTWARD OVER THE
PANHANDLES. ALSO APPEARS A SURFACE FRONT COULD PROVIDE SOME
ADDITIONAL FORCING DURING THIS PERIOD. WIDESPREAD HEAVY RAIN IS
POSSIBLE FROM ANY THUNDERSTORMS WE SEE DURING THE NEXT SEVERAL DAYS.

BY SUNDAY....UPPER LEVEL RIDGING BEGINS TO BUILD OVER THE FOUR
CORNERS REGION WITH DRY NORTHWEST FLOW OVER THE PANHANDLES TO START
THE WEEK. THIS SHOULD KEEP OUR AREA FAIRLY DRY...THOUGH ANY
CONVECTION THAT FORMS UPSTREAM COULD MOVE INTO THE NORTHWESTERN
PORTIONS OF THE PANHANDLES UNDER THIS FLOW REGIME.  THE CENTER OF
THE RIDGE STARTS PUSHING EAST AND BREAKING DOWN SOMEWHAT ON TUESDAY
AS A DEEP UPPER LEVEL TROUGH MOVES INTO THE WEST COAST.

ELSENHEIMER

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                60  75  58  76  56 /  40  60  40  20  50
BEAVER OK                  62  79  61  78  56 /  50  60  50  40  50
BOISE CITY OK              58  77  55  74  52 /  30  30  30  20  50
BORGER TX                  63  78  61  78  57 /  30  50  40  30  50
BOYS RANCH TX              61  77  59  78  56 /  30  60  40  20  50
CANYON TX                  60  75  58  77  57 /  40  60  40  20  50
CLARENDON TX               61  77  60  78  58 /  50  60  50  30  70
DALHART TX                 59  77  57  76  54 /  30  50  30  20  50
GUYMON OK                  61  79  59  77  54 /  40  40  40  30  50
HEREFORD TX                59  77  58  78  56 /  30  60  40  20  50
LIPSCOMB TX                63  77  62  77  57 /  50  60  50  40  50
PAMPA TX                   60  74  59  76  56 /  40  60  50  30  50
SHAMROCK TX                62  77  61  77  59 /  40  60  60  40  70
WELLINGTON TX              65  78  62  79  61 /  50  60  60  40  70

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/18
Hazardous weather outlook, May 27, 2:04 PM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
304 PM CDT WED MAY 27 2015

OKZ001>003-TXZ001>020-280815-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
304 PM CDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...MAINLY ACROSS
THE EASTERN OKLAHOMA AND TEXAS PANHANDLES. SOME THUNDERSTORMS WILL BECOME
SEVERE WITH LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS THE
MAIN THREATS...AND A LOW THREAT FOR TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE LIKELY ON THURSDAY...WITH A FEW SEVERE
THUNDERSTORMS POSSIBLE. THUNDERSTORM CHANCES WILL CONTINUE FRIDAY
AND INTO SATURDAY BEFORE A DRIER PATTERN DEVELOPS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT AND AGAIN ON THURSDAY.

ELSENHEIMER

In the hours before

Local storm report, May 27, 4:05 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
505 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             5 WSW GLAZIER           35.98N 100.35W
05/27/2015  E1.00 INCH       HEMPHILL           TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1500483

CLK
Special weather statement, May 27, 4:07 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
507 PM CDT WED MAY 27 2015

TXZ018-272300-
ARMSTRONG TX-
507 PM CDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ARMSTRONG COUNTY UNTIL
600 PM CDT...

AT 506 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES EAST OF WAYSIDE...OR 24 MILES SOUTH OF
CLAUDE...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN ARMSTRONG COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3475 10158 3485 10147 3493 10130 3481 10116
      3475 10120 3474 10122 3474 10157
TIME...MOT...LOC 2208Z 218DEG 7KT 3476 10142

NF
Local storm report, May 27, 4:15 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
515 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             5 WSW GLAZIER           35.98N 100.35W
05/27/2015  E1.75 INCH       HEMPHILL           TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1500484

CLK
Local storm report, May 27, 4:20 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
520 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             1 W BEAVER              36.81N 100.54W
05/27/2015  M1.00 INCH       BEAVER             OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA1500485

KB
Local storm report, May 27, 4:29 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
529 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             BEAVER                  36.81N 100.52W
05/27/2015  M1.25 INCH       BEAVER             OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA1500486

KB
Local storm report, May 27, 5:00 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
600 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             BORGER                  35.66N 101.40W
05/27/2015  E0.75 INCH       HUTCHINSON         TX   TRAINED SPOTTER

            MINOR STREET FLOODING ALSO REPORTED

&&

EVENT NUMBER AMA1500487

CLK

The radar

The Amarillo radar (KAMA), 55 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Armstrong

When
May 27, 5:10 PM CST to 10:30 PM CST
Where
Armstrong County, 6.28 mi E of Wayside to 0.89 mi ENE of Wayside
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.790, -101.440

Slow moving thunderstorms producing very heavy rain caused flash flooding along Highway 207 approximately 6 miles east of Wayside. The heavy rain cause a mudslide along Highway 207 near the scenic overlook in Palo Duro Canyon. Other roads that were reportedly flooding include Farm to Market 285 near the curves in the road just west of Wayside.

Flash Flood, Hemphill

When
May 27, 5:40 PM CST to 9:30 PM CST
Where
Hemphill County, 2.76 mi N of Canadian to 3.93 mi N of Canadian
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.940, -100.380

Heavy rain from slow moving thunderstorms caused flooding on Highway 83 near Big Timber Creek. Two feet of water was reported across the highway by Law Enforcement. Highway 83 approximately 6 miles north of Canadian was closed due to the flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581937, 581939.